Format

Send to

Choose Destination
See comment in PubMed Commons below
J Endocrinol Invest. 1994 Jan;17(1):29-36.

Antithyroid drug-induced agranulocytosis: clinical experience with ten patients treated at one institution and review of the literature.

Author information

1
Department of Clinical Endocrinology, University of Essen, Germany.

Abstract

The frequency, predisposing factors and course of agranulocytosis (granulocytes < 250/microliter) secondary to antithyroid drugs were studied in a cohort of 1256 continuously treated outpatients with hyperthyroidism during the 15 year period from 1973 to 1987. Two cases of agranulocytosis were detected; the frequency was 0.18% (95%-confidence intervals, 0.0-0.44%). This prevalence appears to be lower than reported in previous studies (up to 1.8%). For other adverse drug reactions, there was a clear-cut relationship to initial thionamide dose and to the body mass index; most reactions occurred during the first weeks of treatment. In addition, eight patients referred for thionamide drug- induced agranulocytosis were studied, and the following results obtained: Methimazole dose in patients with agranulocytosis was almost twice as in other patients (63.3 +/- 19.7 vs 34.3 +/- 29.7 mg daily) suggesting that this complication was related to dose. The interval between start of antithyroid drug treatment and first symptoms of agranulocytosis was 33 days (median; range, 23-55 days); hence, prolonged treatment beyond this period would appear relatively safe. Withdrawal of the causative agent and treatment of infection led to recovery of leukocyte counts within 15 days (median; range, 5-31 days). Two fatal outcomes were seen in referred patients. In one severely hyperthyroid patient with methimazole-induced agranulocytosis, recombinant human granulocyte/macrophage colony stimulating factor induced clinical and hematologic recovery within a few days of administration. In conclusion, agranulocytosis is the most severe side effect of antithyroid drugs. According to our results and a literature review, it occurs almost exclusively during the first ten weeks of treatment and is probably related to the drug dose.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
7516356
DOI:
10.1007/BF03344959
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center